This leaflet was written by STARS (the Syncope Trust and Reflex Anoxic Seizures) and is used here with permission.
What is postural orthostatic tachycardia syndrome?
Postural orthostatic tachycardia syndrome (POTS) is defined as an abnormal increase in heart rate on becoming upright. There are many causes. Although blood pressure does not necessarily fall, symptoms are similar to low blood pressure and can consist of dizziness, fainting, headache, sweating, shakiness, nausea, poor concentration and memory, discoloured hands and feet, sense of anxiety, chest pains and many others - mostly worse when standing. Treatment can consist of high fluid intake, care with posture, careful fitness training and, in some patients, high salt intake and medication.
|Diagnostic Criteria for POTS|
|1||Sustained heart rate increase of 30 beats per minute or more within 10 minutes of standing or head up tilt (40 beats per minute at age 12-19) in the absence of orthostatic hypotension.|
|2||Standing heart rate is often 120 beats per minute or more within 10 minutes of standing or head up tilt.|
|3||Orthostatic tachycardia may be accompanied by symptoms of cerebral hypoperfusion and autonomic overactivity that are relieved by decumbency.|
|4||Criteria not applicable for low resting heart rate.|
It is not a new illness, but POTS was only recently clearly described. It has had several different names in the past 150 years, such as mitral valve prolapse syndrome and orthostatic tachycardia. There is now increasing recognition and interest in POTS and research is being undertaken to help to understand and treat this condition.
What is the autonomic nervous system?
The autonomic nervous system is sometimes called the involuntary nervous system. It controls bodily functions that we do not have to think about, such as sweating, breathing, digestive function, blood pressure and heart rate.
When humans stand up, it is normal for about 500 ml of their blood to drop with gravity into their abdominal cavity, hands and feet. To stop blood pressure from dropping and to maintain blood supply to the heart and brain, our blood vessels normally automatically narrow very quickly and heart rate increases slightly (by 10-20 beats per minute). When the autonomic nervous system does not function correctly, as in POTS, this mechanism fails to preserve blood supply to the heart and brain. The heart starts to race and excess adrenaline may be produced to compensate.
What are the symptoms of postural orthostatic tachycardia syndrome?
Symptoms tend to be most prominent after standing or prolonged sitting. Patients may have some or all symptoms listed in the following table:
Sense of anxiety
Difficulty with exercise
Purple discoloured feet
POTS is not thought to reduce life expectancy, but can cause significant levels of disability equivalent to conditions like heart failure and chronic obstructive pulmonary disease (COPD).
This group of POTS patients tend to experience extreme shakiness, anxiety, cold and sweaty hands and feet, migraine and high blood pressure with very high blood noradrenaline levels when standing. (Noradrenaline is a chemical we automatically release into the bloodstream in stressful situations, eg 'fight or flight '.) A genetic (inherited) abnormality causing hyperadrenergic POTS has been described.
How is postural orthostatic tachycardia syndrome diagnosed?
Diagnosis of POTS is often made following the Tilt Table Test. This may be performed during a 3-hour outpatient visit to the hospital. The patient rests flat on a special bed with a footplate and is then tilted upright to around 60° for up to 45 minutes. It can provoke the above symptoms and some patients faint briefly. Blood tests may be taken and medication may be given during the test. (See illustration below.)
30% of patients with POTS will also experience a fall in blood pressure and/or a delayed drop in heart rate (sometimes called 'POTS overlap with vasovagal syncope'), in addition to their increase in heart rate.
During investigation, patients often have blood, cardiology and neurology tests.
The diagnosis of POTS is often missed. This may be due to a number of problems. Patients may not realise the significance of their symptoms; many doctors and nurses have not heard of POTS. Mostly patients are sitting when their pulse and blood pressure are measured and the recordings may be normal, even if they have POTS.
POTS may be mistaken for other conditions with similar symptoms, such as anxiety, panic disorder, chronic fatigue syndrome, vasovagal syncope, other causes of low blood pressure, inappropriate tachycardia syndrome and phaeochromocytoma (adrenaline-producing tumour).
What causes postural orthostatic tachycardia syndrome?
In many cases, no cause for POTS can be found.
- It can occur in teenagers (rare before the age of 14) and can disappear spontaneously a few years later.
- It may follow an infection, pregnancy or traumatic events.
- With hyperadrenergic POTS there may be a genetic link.
Other causes of POTS
- Deconditioning (eg lack of fitness due to prolonged bed rest after illness).
- Joint hypermobility syndrome (previously known as Ehlers-Danlos III or hypermobility type) - an inherited connective tissue disorder.
- Other medical conditions - diabetes, amyloidosis, sarcoidosis, systemic lupus erythematosus, Sjögren's syndrome.
- Poisons - alcohol, heavy metals.
- Cancer or chemotherapy.
How common is postural orthostatic tachycardia syndrome?
The incidence in the UK is unknown, but it is five times more common in females and it tends to affect people aged 15-50.
How is postural orthostatic tachycardia syndrome treated?
Any medication that may worsen symptoms should be stopped (eg drugs that lower blood pressure). The main aim of treatment is to maintain blood supply to the heart and brain.
Strong calf muscles, general fitness and support tights help to pump blood around the body. Raising the head end of the bed will increase blood volume in the morning.
In contrast, dehydration reduces the volume of circulating blood. Heat and alcohol dilate blood vessels. Heavy meals divert blood away from the brain to the gut. These all worsen symptoms of POTS.
- Have a high fluid intake (over two litres per day or until urine is clear-coloured).
- Some patients are advised to increase dietary salt by 2-4 g per day (only after advice from a doctor - not in hyperadrenergic POTS).
- Regular exercise - swimming is ideal.
- Sleep with the head end of the bed elevated (a brick may be used).
- Wear strong support tights (class 3, waist high).
- Have small frequent meals, low in refined carbohydrate - ie avoid sugars, white flour.
- Avoid excessive standing and sitting, heat and alcohol.
- Do postural manoeuvres to avoid fainting/dizziness - eg lie down and elevate the legs if possible; otherwise, cross the legs and squeeze the thighs together, and tightly clench the buttocks and fists.
- Drink water rapidly - two glasses of water drunk quickly has been shown to reduce heart rate in POTS.
Medication for POTS
Patients may be asked to try self-help treatments for 3-6 months. If unsuccessful, medication may be used, although few scientific studies have been performed to evaluate which treatment is best for which patient.
Medicines for POTS are mostly unlicensed which means that your GP is not obliged to prescribe them. GPs who agree to prescribe will probably need recommendation from a hospital specialist.
|Drugs that may be useful in POTS|
Cognitive behavioural therapy (CBT)
This is a structured talking therapy, often provided by a psychologist. It can help people to come to terms with long-term illness and to cope with symptoms.
What should you do if you think you have postural orthostatic tachycardia syndrome?
If you suspect you may have POTS, you may wish to discuss concerns with your GP or a hospital specialist.
Many doctors have little knowledge of POTS and it may be helpful to take a printout of this information to the consultation.
Specialist referral should be to a consultant with an interest in POTS - ideally in an autonomic (neurovascular) unit or syncope clinic (which can usually be found in cardiology, neurology and medicine for the elderly hospital departments).
If you faint, it may be helpful to download and fill in the STARS Blackouts Checklist and take it to the consultation, which may help your doctor to reach a diagnosis.
This leaflet was written by STARS - Syncope Trust and Reflex Anoxic Seizures and copyright for the leaflet is with them.